Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 11, NWS Houston/Galveston, TX

April 10, 2004Austin County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 10, 2004, 5:46 PM CDT for Austin County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 5:46 PM CDT (22:46 UTC)
Expired
Apr 10, 2004, 6:30 PM CDT
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Austin County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1910 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 102246
TORHOU
TXC015-102330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
547 PM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF BELLVILLE...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE CAT SPRING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR SOUTHEAST TEXAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR
SOUTHEAST TEXAS.

LAT...LON 2991 9648 2978 9633 2985 9612 3006 9617
          3005 9643

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 10, 3:03 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 10, 3:03 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT SAT APR 10 2004

.DISCUSSION...
NEW ZONES WILL INCLUDE MENTION OF SEVERE THUNDERSTORM WATCH NUMBER 63
VALID TIL 01Z.

&&

.PREV DISCUSSION...
LINE OF SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF CENTRAL
AND SOUTHWEST TEXAS. A SEPARATE...SMALLER LINE HAS POPPED UP IN THE
PAST HALF HOUR EXTENDING FROM BURLESON COUNTY INTO NORTHERN GRIMES
COUNTY. NORTHERN STORMS ARE PUTTING OUT OUTFLOW BOUNDARIES THE LENGTH
OF THE LINE. THE BIG QUESTION WILL BE WHAT EFFECT WILL THESE
BOUNDARIES HAVE ON OUR WEATHER. MORNING SOUNDINGS AND ACARS
SOUNDINGS SHOWED A FAIRLY STRONG CAPPING INVERSION IN PLACE...BUT
REVIEWING THE 18Z ACARS DATA INDICATE THE CAP HAS BEEN SIGNIFICANTLY
WEAKENED. THUNDERSTORMS LOOK TO BE A GOOD BET THROUGH THE LATE
AFTERNOON AND NIGHTTIME HOURS. STEEP LAPSE RATES ABOVE THE INVERSION
SUGGEST SEVERE HAIL COULD ACCOMPANY SOME OF THE STRONGER STORMS. HEAVY
RAIN IS ALSO A GOOD POSSIBILITY.

WIDESPREAD RAIN AND PERHAPS A FEW THUNDERSTORMS WILL REMAIN AROUND
THE AREA ON SUNDAY. WARM ADVECTION ABOVE THE FRONT WILL AID
PRECIPITATION...SOME OF WHICH WILL LIKELY PRODUCE HEAVY RAIN.

ALL THE RAIN SHOULD CLEAR OUT OF THE AREA ON MONDAY. A COUPLE OF
COOL DAYS WILL FOLLOW BUT A NICE WARM UP WILL BEGIN ON WEDNESDAY INTO
THE END OF THE WEEK. RAIN CHANCES WILL BE NIL THROUGH THAT PERIOD.
46/33

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT EXERCISE CAUTION GALVESTON/MATAGORDA BAYS TONIGHT
SEVERE THUNDERSTORM WATCH VALID TIL 01Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 54 61 45 62 39 / 70 70 60 30 05
HOUSTON (IAH)         56 63 47 63 40 / 80 70 60 30 05
GALVESTON (GLS)       61 67 52 67 49 / 80 70 60 30 05

&&
Hazardous weather outlook, Apr 10, 7:00 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SAT APR 10 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT SAT APR 10 2004

...CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT AS WELL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE INTO NORTHERN PORTIONS OF SOUTHEAST TEXAS
THIS AFTERNOON...CENTRAL PORTIONS THIS EVENING...AND OFF THE COAST
AFTER MIDNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF THIS BOUNDARY AS IT APPROACHES. CONDITIONS
WILL BE FAVORABLE FOR SOME OF THE STORMS TO REACH SEVERE LEVELS WITH
LARGE HAIL BEING THE MAIN WEATHER THREAT...THOUGH DAMAGING WINDS
WILL ALSO BE A POSSIBILITY.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE TONIGHT GENERALLY SOUTH OF A LINE FROM BRENHAM TO
LIVINGSTON. AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE WEST TO
EAST ALONG THE FRONTAL BOUNDARY...ENHANCING THE PRECIPITATION AND
LIKELY CAUSING SOME TRAINING HEAVY RAINS. EXPECT WIDESPREAD 1 INCH
RAINFALL ACCUMULATIONS IN THIS AREA TONIGHT WITH LOCALIZED 3 INCH
AMOUNTS POSSIBLE WHERE STRONGER TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE OVERHEAD SUNDAY
THROUGH EARLY MONDAY PROVIDING A GOOD CHANCE OF RAINFALL. THOUGH
SEVERE WEATHER IS NOT ANTICIPATED...OCCASIONAL MODERATE TO HEAVY
RAINFALL CAN BE EXPECTED. THIS ADDITIONAL RAINFALL MAY BE ENOUGH TO
CAUSE A RISE ON AREA CREEKS...RIVERS AND STREAMS. THIS WILL CONTINUE
TO BE MONITORED AND THIS PRODUCT WILL BE UPDATED LATER THIS
AFTERNOON AS ADDITIONAL DATA BECOMES AVAILABLE.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Apr 10, 4:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
423 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             CROCKETT                31.32N 95.46W
04/10/2004  2.75 INCH        HOUSTON            TX   LAW ENFORCEMENT

            REPORTED AT THE QUAIL TRAIL SUBDIVISION IN CROCKETT.

0415 PM     HAIL             CROCKETT                31.32N 95.46W
04/10/2004  0.75 INCH        HOUSTON            TX   LAW ENFORCEMENT

            REPORTED AT THE SHERIFFS OFFICE. ALSO REPORTED ON FM 229
            JUST NORTHWEST OF TOWN.

0415 PM     HAIL             4 W LATEXO              31.39N 95.54W
04/10/2004  0.88 INCH        HOUSTON            TX   TRAINED SPOTTER

            REPORTED BY A SPOTTER AT HOUSTON COUNTY LAKE.

&&

REHBEIN

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:32 PM CDTSevere Thunderstorm WarningHGXHouston58 min
Apr 10, 4:09 PM CDTTornado WarningHGXHouston51 min
Apr 10, 4:39 PM CDTSevere Thunderstorm WarningHGXColorado36 min
Apr 10, 4:43 PM CDTSevere Thunderstorm WarningHGXBrazos, Madison62 min
Apr 10, 5:23 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado52 min
Apr 10, 5:26 PM CDTSevere Thunderstorm WarningHGXBurleson, Washington49 min
Apr 10, 5:34 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Walker41 min
Apr 10, 5:44 PM CDTSevere Thunderstorm WarningHGXMontgomery46 min
Apr 10, 5:47 PM CDTTornado WarningHGXWaller28 min
Apr 10, 5:51 PM CDTSevere Thunderstorm WarningHGXPolk39 min
Apr 10, 5:58 PM CDTTornado WarningHGXColorado32 min
Apr 10, 6:00 PM CDTSevere Thunderstorm WarningHGXHarris45 min
Apr 10, 6:02 PM CDTSevere Thunderstorm WarningHGXSan Jacinto43 min
Apr 10, 6:10 PM CDTSevere Thunderstorm WarningHGXWalker50 min
Apr 10, 6:14 PM CDTTornado WarningHGXWaller46 min
Apr 10, 6:21 PM CDTSevere Thunderstorm WarningHGXMontgomery54 min
Apr 10, 6:27 PM CDTTornado WarningHGXAustin33 min
Apr 10, 6:31 PM CDTSevere Thunderstorm WarningHGXColorado44 min
Apr 10, 6:31 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto59 min
Apr 10, 6:41 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris49 min
Apr 10, 6:46 PM CDTSevere Thunderstorm WarningHGXLiberty44 min
Apr 10, 6:46 PM CDTTornado WarningHGXMontgomery44 min
Apr 10, 6:49 PM CDTSevere Thunderstorm WarningHGXWharton56 min
Apr 10, 6:58 PM CDTSevere Thunderstorm WarningHGXWaller32 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.